Asymptotic Infinite-Dimensional Theory of Banach Spaces

  • Bernard Maurey
  • Vitali Milman
  • Nicole Tomczak-Jaegermann
Part of the Operator Theory Advances and Applications book series (OT, volume 77)


In this paper we study structural properties of infinite dimensional Banach spaces. The classical understanding of such properties was developed in the 50s and 60s; goals of the theory had direct roots in and were natural expansion of problems from the times of Banach. Most of surveys and books of that period directly or indirectly discussed such problems as the existence of unconditional basic sequences, the c0- 1-reflexive subspace problem and others. However, it has been realized recently that such a nice and elegant structural theory does not exist. Recent examples (or counter-examples to classical problems) due to Gowers and Maurey [GM] and Gowers [G.2], [G.3] showed much more diversity in the structure of infinite dimensional subspaces of Banach spaces than was expected.


Banach Space Natural Basis Winning Strategy Spreading Model Unconditional Basis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BL]
    Beauzamy, B. & Lapresté, J.-T., “Modèles Étalés des Espaces de Banach”, Hermann, 1984.Google Scholar
  2. [BS]
    Brunel, A. & Sucheston, L., On B-convex Banach spaces, Math. Syst. Th., 7 (1974), 294–299.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [C]
    Casazza, P.G., Some questions arising from the homogeneous Banach space problem, in “Banach Spaces”, Contemp. Math., 144 (1993), 35–52.MathSciNetGoogle Scholar
  4. [CS]
    Casazza, P.G. & Shura, T., “Tsirelson’s Space”, Lecture Notes in Math., 1363, Springer Verlag, 1989.Google Scholar
  5. [D]
    Dor, L.E., On projections in L 1, Ann. of Math., 102 (1975), 463–474.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [G.l]
    Gowers, W.T., A new dichotomy for Banach spaces, preprintGoogle Scholar
  7. [G.2]
    Gowers, W.T., A hereditary indecomposable space with an asymptotically unconditional basis, preprint.Google Scholar
  8. [G.3]
    Gowers, W.T., A Banach space not containing l 1 or c 0 or a reflexive subspace, preprint.Google Scholar
  9. [GM]
    Gowers, W.T. & Maurey, B., The unconditional basic sequence problem, Journal of AMS, 6 (1993), 851–874.MathSciNetzbMATHGoogle Scholar
  10. [JMST]
    Johnson, W.B. & Maurey, B. & Schechtman, G. & Tzafriri, L., “Symmetric Structures in Banach Spaces”, Memoirs of the AMS, no. 217, vol. 19, AMS, 1979.Google Scholar
  11. [JO]
    Johnson, W.B. & Odell, E., Subspaces of L p which factor through l p , Compositio Math., 28 (1974), 37–49.MathSciNetzbMATHGoogle Scholar
  12. [K]
    Krivine, J.-L., Sous-espaces de dimension finie des espaces de Banach réticulés, Ann. of Math., 104 (1976), 1–29.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [KM]
    Krivine, J.-L. & Maurey, B., Espaces de Banach stables, Israel J. Math., 39 (1981), 273–295.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [LP]
    Lindenstrauss, J. & Pelczynski, A., Absolutely summing operators in ℒp spaces and their applications, Studia Math., 29 (1968), 2755–326.MathSciNetGoogle Scholar
  15. [LT.l]
    Lindenstrauss, J. & Tzafriri, L., “Classical Banach Spaces I, Sequence Spaces”, Springer Verlag, 1977.Google Scholar
  16. [LT.2]
    Lindenstrauss, J. & Tzafriri, L., “Classical Banach Spaces II”, Springer Verlag, 1979.Google Scholar
  17. [LT.3]
    Lindenstrauss, J. & Tzafriri, L., On the complemented subspaces problem, Israel J. Math., 11 (1971), 263–269.MathSciNetCrossRefGoogle Scholar
  18. [Ma]
    Maurey, B., A remark on distortions, preprint.Google Scholar
  19. [Mi.l]
    Milman, V.D., The geometric theory of Banach spaces, Part II, Usp. Mat. Nauk, 26 (1971), 73–149 (in Russian), (English translation: Russian Math. Surveys 26 (1971), 79–163).MathSciNetGoogle Scholar
  20. [Mi.2]
    Milman, V.D., Spectrum of continuous bounded functions on the unit sphere of a Banach space, Funct. Anal. Appl., 3 (1969), 67–79.MathSciNetGoogle Scholar
  21. [MiS]
    Milman, V.D. & Sharir, M., Shrinking minimal systems and complementation of l pn-spaces in reflexive Banach spaces, Proc. London Math. Soc., 39 (1979), 1–29.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [MiSch]
    Milman, V.D. & Schechtman, G., “Asymptotic Theory of Finite Dimensional Normed Spaces”, Lecture Notes in Math., No. 1200, Springer Verlag, 1986.Google Scholar
  23. [MiT]
    Milman, V.D. & Tomczak-Jaegermann, N., Asymptotic l p spaces and bounded distortions, in “Banach Spaces”, Contemp. Math., 144 (1993), 173–196.MathSciNetGoogle Scholar
  24. [OS.l]
    Odell, E. & Schlumprecht, T., A Banach space block finitely universal for monotone bases, in preparation.Google Scholar
  25. [OS.2]
    Odell, E. & Schlumprecht, T., The distortion problem, to appear.Google Scholar
  26. [P.l]
    Pisier, G., “The Volume of Convex Bodies and Banach Space Geometry”, Cambridge Tracts in Math., 94, Cambridge Univ. Press, 1989.CrossRefGoogle Scholar
  27. [P.2]
    Pisier, G., “Factorization of Linear Operators and Geometry of Banach Spaces”, CBMS No. 60, AMS, 1986.Google Scholar
  28. [T]
    Tomczak-Jaegermann, N., “Banach-Mazur Distances and Finite Dimensional Operator Ideals” Pitman Monographs, 38, Longman Scientific & Technical, 1989.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 1995

Authors and Affiliations

  • Bernard Maurey
    • 1
  • Vitali Milman
    • 2
    • 3
  • Nicole Tomczak-Jaegermann
    • 4
  1. 1.Equipe d’Analyse et Math. Appl.Université de Marne la ValléeNoisy Le Grand CEDEXFrance
  2. 2.School of Math. Sci. Sackler Fac. of Exact Sci.Tel Aviv UniversityTel AvivIsrael
  3. 3.Dept. of Math.Ohio State UniversityColumbusUSA
  4. 4.Department of MathematicsUniversity of AlbertaEdmontonCanada

Personalised recommendations